Tornadoes · United States · Alabama · 2022
EF0 tornado, Norala Jct to Hobgood Siding, Alabama, January 1, 2022
From Norala Jct to Hobgood Siding, this EF0 tornado ran 2.1 miles across Colbert County on January 1, 2022, touching down at 6:03 PM CST and reaching 60 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- January 1, 2022
- Touchdown
- 6:03 PM CST (00:03 UTC)
- Lifted
- 6:06 PM CST (00:06 UTC)
- On the ground
- 3 minutes
- Path length
- 2.1 miles (3.4 km)
- Path width
- 60 yards (55 m)
- Deaths
- 0
- Injuries
- 0
- County
- Colbert County
- Touchdown point
- 34.716, -87.641
- Lift-off point
- 34.725, -87.606
- Record number
- 2201011803-01
What the Weather Service recorded
An unusual severe weather event for this time of year, supercell thunderstorms developed during the afternoon into the early evening hours along and ahead of a cold front. These thunderstorms produced four tornadoes in north Alabama. Also, several thunderstorm wind damage reports were received. In addition, excessive rainfall led to some brief flash flooding in north central Alabama.
A tornado with a peak wind speed of 65 mph touched down just west of Holli Lane and moved to the east, causing minor shingle damage to several homes in the Double Tree Neighborhood. It crossed Highway 133/Wilson Dam Road and uprooted a few trees. As it crossed Emily Drive, the tornado caused minor shingle damage to a few more homes. The tornado continued to the east-northeast, uprooting a couple more trees before it lifted just east of Grand Haven Drive.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 18:58 UTC and running to 01:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:00 UTC | 03:00 UTC | Wind Advisory | HUN |
| 18:58 UTC | 01:00 UTC | Tornado Watch | HUN |
| 20:49 UTC | 21:30 UTC | Severe Thunderstorm Warning | HUN |
| 21:21 UTC | 21:41 UTC | Severe Thunderstorm Warning | HUN |
| 22:34 UTC | 23:00 UTC | Severe Thunderstorm Warning | HUN |
| 22:53 UTC | 23:35 UTC | Severe Thunderstorm Warning | HUN |
| 23:28 UTC | 00:34 UTC | Flash Flood Warning | HUN |
| 02:17 UTC | 03:47 UTC | Flash Flood Warning | HUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Jan 1, 3:12 PM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Jan 1, 3:12 PM CST, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 312 PM CST Sat Jan 1 2022 .NEAR TERM...(Remainder of today and tonight) Issued at 312 PM CST Sat Jan 1 2022 The severe weather event that we have discussed for the last several days is now underway across the TN Valley, with all forecast zones (except for Cullman/Marshall/Dekalb) within a Tornado Watch valid until 7 PM CST. It is becoming apparent that our primary risk for tornadoes late this afternoon will occur with any supercells embedded within multiple bands of convection that have developed in the moist airmass across much of the Gulf coast region. Small bowing segments may also pose a risk of mesovortex tornadoes, as well. Thus far, a mid-level capping inversion and weak low-level lapse rates noted in a recent sounding launched by UAH have contributed to limited vertical growth of the convection. However, we feel that as stronger forcing for ascent along the southern flank of a mid-level wave lifting northeastward into the Great Lakes begins to overspread the region later this afternoon, this may erode the cap, leading to a greater risk for tornadoes and damaging winds. The current regime is expected to continue into the early evening hours, to the east of a loosely-organized QLCS (currently extending from western TN into southeastern AR) that will shift east- southeastward and enter the forecast area around 23Z. At least a limited risk for severe hazards (damaging winds and mesovortex tornadoes) will exist with this feature as it tracks across the CWFA, but most higher-resolution models seem to suggest that the greatest risk for severe will occur with the current regime. Furthermore, with the QLCS being driven southeastward by a broad mesohigh to its west, it may decelerate as it approaches our southeastern counties between 6-7Z, leading to a flooding risk in these zones. The leading edge of an arctic airmass will begin to enter northwest AL around 9Z, with the cold front expected to cross the northwest half of the region by 12Z. Thus, we have indicated a sharp gradient in low temperatures, ranging from the mid 40s in the northwest to around 60 in the southeast. .SHORT TERM...(Sunday through Tuesday) Issued at 312 PM CST Sat Jan 1 2022 The cold front discussed above will advance steadily southeastward through the remainder of the region by 15Z, with strong low-level cold advection and abundant low stratus clouds resulting in temperatures slowly falling throughout the day. Aloft, the axis of a longwave trough is predicted to spread eastward across the MS River Valley, with an amplifying vort max in the base of the trough expected to shift eastward from the Red River Valley into the Mid- South region by 00Z Monday, and across the TN Valley between 00-06Z. Rather impressive broad scale ascent related to this disturbance will foster the development of a broad swath of anafrontal precipitation from southern MS into western TN during the late morning hours, that should both expand and intensify as it builds eastward into our region during the afternoon and evening. Forecast soundings depict rapid saturation of the lower/middle tropospheric column, coincident with cooling from both advection and lift. Thus, we expect rain to gradually transition to snow from W-to-E during the evening hours. The risk for accumulating snowfall has continued to increase, as all of the global models now indicate a slower eastward progression of the mid-level wave, which would result in a prolonged period of precipitation during the evening hours. We are currently predicting accumulations ranging from a trace to one-quarter of an inch for most our our AL zones, with amounts up to one-half of an inch possible in southern TN, as well as the higher terrain of northeast AL. Low-level cold advection will strengthen in the wake of the evening precipitation, with temperatures falling into the u20s-l30s by sunrise, and this could result in some slick spots on local roads due to the potential for evening snow and frozen water/black ice. In addition to this, a gusty north-northwest wind will lead to wind chills in the 15-20 degree range. Skies will clear on Monday morning as flow aloft transitions to a more zonal regime, but highs should only reach the u30s-l40s. Clear skies and calm winds will set the stage for strong radiational cooling on Monday night, with Tuesday morning lows predicted to fall into the l-m 20s. A warming trend will begin on Tuesday as low-level flow shifts to the south, and with abundant sunshine highs should reach the l-m 50s. .LONG TERM...(Tuesday night through Friday) Issued at 312 PM CST Sat Jan 1 2022 Over the second half of the week, a deep upper-level trough drops south into the southern Appalachians. This looks to bring an arctic air mass into the Tennessee Valley. The surface low associated with this trough will move across Iowa into the Great Lakes region Tuesday night into Wednesday, trailing a cold front south on the leading edge of the arctic air mass down into the Mississippi Delta area. Ahead of this approaching front on Wednesday, conditions will be fairly seasonable, with highs in the mid 50s. Not expecting any significant warm air advection into the Tennessee Valley due to another surface low over southeast Texas holding all the warm air well south of us. This means that we're not expecting any thunderstorms or severe weather along the cold front as it moves across the Tennessee Valley Thursday morning through midday. Behind the front, we'll see temperatures start to plummet during the evening hours on Thursday, with lows Friday morning getting down into the upper teens to around 20 degrees. This will be our coldest air mass of the season so far. Good news is the arctic air doesn't look like its going to stick around for long. We'll still be pretty cold Friday afternoon with highs only in the upper 30s to maybe 40, but the arctic high will be shifting eastward, weakening the cold northerly flow. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1211 PM CST Sat Jan 1 2022 Although bands of lgt-mod SHRA may occasionally brush the terminals early this aftn, conditions should remain VFR until the 21-22Z timeframe, when we expect to see an increasing coverage of prefrontal TSRA. These storms would likely be supercellular in nature, with fairly low probability of directly impacting any single point. However, if these cells do impact either HSV or MSL, multiple hazards including tornadoes and large hail would be possible. A more widespread axis of SHRA/TSRA will shift southeastward beginning very late this aftn in conjunction with a prefrontal sfc trough, warranting TEMPO groups from 22-02Z/MSL and 23-03Z/HSV. Low/MVFR stratus will remain across the region in the wake of the precip band, but will lower further to arnd 1500 ft as a cold front crosses the region resulting in a wind shift to NW at MSL/09Z and HSV/10Z. Although not indicated in the current TAFs, cigs may fall to IFR late Sunday morning (15-18Z), with some light drizzle or shower activity possible, as well. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 9 PM CST this evening for ALZ001>010-016. TN...Wind Advisory until 9 PM CST this evening for TNZ076-096-097. && NEAR TERM...70/DD SHORT TERM...70/DD LONG TERM...70/DD AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jan 1, 5:27 PM CST, 36 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 527 PM CST Sat Jan 1 2022 ALZ001>010-016-TNZ076-096-097-021130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 527 PM CST Sat Jan 1 2022 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Strong to severe thunderstorms will be possible across the outlook area this evening, with an attendant risk for damaging winds up to 60 MPH, hail up to the size of quarters and tornadoes. A Tornado Watch is in effect for most of the region through 7 PM CST, and is in effect for Cullman, Marshall and Dekalb counties through 10 PM CST. In addition to the risk for severe thunderstorms, locally heavy rainfall will lead to ponding of water on roads and minor flooding. Thunderstorms will end from northwest-to-southeast late this evening and early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Widespread light to moderate rain across the region on Sunday afternoon will transition to snow on Sunday evening, as colder air spreads southeastward into the region. Accumulations ranging from a trace up to one half of an inch are expected, with a few slick spots developing on area roads early Monday morning, as temperatures fall into the upper 20s and lower 30s. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is requested this evening. 70/DD
In the hours before
Local storm report, Jan 1, 4:30 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
430 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 3 SE LESTER 34.96N 87.11W
01/01/2022 LIMESTONE AL PUBLIC
TREES DOWN AND ROOF DAMAGE SOUTH OF THE
STATE LINE IN LIMESTONE COUNTY ALONG MINOR
HILL RD.
&&
MALocal storm report, Jan 1, 4:33 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
433 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 4 WSW LESTER 34.97N 87.21W
01/01/2022 LIMESTONE AL PUBLIC
TREES AND POWERLINES DOWN ALONG PERSIMMONS
TREE RD.
&&
MASpecial weather statement, Jan 1, 4:51 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
451 PM CST Sat Jan 1 2022
TNZ076-096-097-012315-
Franklin TN-Moore TN-Lincoln TN-
451 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of Moore, northeastern
Lincoln and northwestern Franklin Counties through 515 PM CST...
At 450 PM CST, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Lynchburg, Estill Springs, Tims Ford Lake, Mulberry,
Chestnut Ridge, Howell, Belleville, Lois and Mimosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
&&
LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
3534 8624 3535 8622 3533 8620 3536 8616
3535 8606 3528 8603 3514 8661 3527 8669
3536 8652 3536 8649 3533 8646 3532 8642
3535 8641 3536 8633 3541 8628
TIME...MOT...LOC 2250Z 242DEG 42KT 3523 8657
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GHSpecial weather statement, Jan 1, 5:16 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Huntsville AL
516 PM CST Sat Jan 1 2022
ALZ006-TNZ076-096-097-012345-
Madison AL-Franklin TN-Moore TN-Lincoln TN-
516 PM CST Sat Jan 1 2022
...A strong thunderstorm will impact portions of northwestern
Madison, Moore, Lincoln and northwestern Franklin Counties through
545 PM CST...
At 515 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Ardmore, or 10 miles west of Fayetteville, moving
northeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Lynchburg, Tims Ford Lake, Howell, Hurdlow, Mimosa,
Smithland, Coldwater, Blanche and Kelso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for north central
Alabama...and Middle Tennessee.
&&
LAT...LON 3537 8626 3537 8627 3535 8625 3517 8614
3497 8677 3509 8683 3515 8683 3534 8646
3532 8645 3532 8642 3535 8641 3536 8633
3537 8633 3539 8630 3541 8628
TIME...MOT...LOC 2315Z 244DEG 45KT 3510 8673
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSBLocal storm report, Jan 1, 5:24 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
524 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 2 SSE MUSCLE SHOALS 34.72N 87.64W
01/01/2022 COLBERT AL EMERGENCY MNGR
TREES DOWN AND SOME DEBRIS IN ROADWAY ON
WILSON DAM RD AT SHOALS VILLA TRAILER PARK.
&&
MALocal storm report, Jan 1, 5:47 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
547 PM CST SAT JAN 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 6 N TOWN CREEK 34.76N 87.41W
01/01/2022 LAWRENCE AL TRAINED SPOTTER
MULTIPLE TREES DOWN NORTH OF TOWN CREEK NEAR
HIGHWAY 101.
&&
MAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
0.1 hours before the tornado, 182 km from the path. January 2, 2022.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -53390 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -302 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
Nashville Metro, TN (KBNA), 12:00Z
11.9 hours after it, 182 km from the path. January 2, 2022.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 16 J/kg
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- -214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.3 K/km
The surface observations
Muscle Shoals Regional (MSL), 3 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:05 UTC | 110° 4 kt | 1001.4 | ||||
| 22:10 UTC | 15 kt | 23 | 1003.4 | |||
| 22:12 UTC | 76 | 65 | 290° 24 kt | 28 | 1003.4 | VCTS |
| 22:15 UTC | 290° 19 kt | 1003.7 | +RA | |||
| 22:15 UTC | 72 | 66 | 290° 19 kt | 28 | 1003.7 | VCTS +RA |
| 22:20 UTC | 290° 10 kt | 1003.4 | -RA BR | |||
| 22:23 UTC | 70 | 66 | 320° 10 kt | 27 | 1003.4 | -RA BR |
| 22:25 UTC | 310° 9 kt | 1003.4 | -RA BR | |||
| 22:30 UTC | 330° 9 kt | 1003.4 | ||||
| 22:30 UTC | 70 | 66 | 330° 9 kt | 1003.4 | ||
| 22:35 UTC | 350° 5 kt | 1003 | ||||
| 22:40 UTC | 50° 9 kt | 1002.4 | ||||
| 22:45 UTC | 40° 5 kt | 1002.7 | ||||
| 22:50 UTC | 10° 4 kt | 1003 | ||||
| 22:53 UTC | 66 | 64 | 30° 8 kt | 1002.7 | VCTS | |
| 22:55 UTC | 40° 8 kt | 1002 | ||||
| 23:00 UTC | 11 kt | |||||
| 23:05 UTC | 18 kt | 22 | ||||
| 23:10 UTC | 35 | 1004.7 | ||||
| 23:12 UTC | 65 | 62 | 270° 19 kt | 36 | 1004.7 | VCTS -RA BR |
| 23:15 UTC | 330° 15 kt | 1004.7 | +RA BR | |||
| 23:15 UTC | 64 | 61 | 330° 15 kt | 36 | 1004.7 | +RA BR |
| 23:20 UTC | 350° 13 kt | 18 | 1004.1 | RA BR | ||
| 23:25 UTC | 350° 11 kt | 17 | 1004.1 | +RA BR | ||
| 23:25 UTC | 61 | 59 | 350° 11 kt | 25 | 1004.1 | +RA BR |
| 23:29 UTC | 62 | 59 | 10° 11 kt | 19 | 1004.1 | VCTS -RA BR |
| 23:30 UTC | 10° 10 kt | 1004.1 | -RA BR | |||
| 23:35 UTC | 13 kt | 1004.1 | -RA | |||
| 23:39 UTC | 61 | 59 | 10° 8 kt | 17 | 1004.1 | VCTS -RA |
| 23:40 UTC | 10° 5 kt | 1004.1 | -RA | |||
| 23:45 UTC | 20° 11 kt | 1004.1 | RA | |||
| 23:50 UTC | 10° 10 kt | 15 | 1004.4 | -RA | ||
| 23:53 UTC | 61 | 58 | 10° 8 kt | 20 | 1003.7 | -TSRA |
| 23:55 UTC | 10° 8 kt | 1004.1 | +RA BR | |||
| 23:56 UTC | 60 | 59 | 20° 7 kt | 20 | 1004.4 | +TSRA BR |
| 23:58 UTC | 60 | 59 | 350° 6 kt | 17 | 1004.4 | +TSRA BR |
| 00:00 UTC | 360° 5 kt | 1004.4 | +RA BR | |||
| 00:03 UTC | 60 | 58 | 40° 8 kt | 1004.7 | +RA BR | |
| 00:05 UTC | 30° 8 kt | 1004.4 | +RA BR | |||
| 00:08 UTC | 61 | 58 | 10° 8 kt | 1004.7 | RA BR | |
| 00:10 UTC | 360° 5 kt | 1004.4 | RA BR | |||
| 00:15 UTC | 60 | 59 | 50° 7 kt | 1004.1 | RA BR | |
| 00:15 UTC | 50° 7 kt | 1004.1 | RA BR | |||
| 00:20 UTC | 40° 7 kt | 1004.4 | +RA BR | |||
| 00:25 UTC | 50° 5 kt | 1005.1 | -RA BR | |||
| 00:30 UTC | 0° 0 kt | 1004.7 | -RA | |||
| 00:30 UTC | 61 | 59 | 0° 0 kt | 1004.7 | -RA | |
| 00:35 UTC | 70° 2 kt | 1004.4 | -RA | |||
| 00:37 UTC | 61 | 59 | 60° 5 kt | 1004.4 | -RA | |
| 00:40 UTC | 70° 5 kt | 1004.1 | -RA | |||
| 00:45 UTC | 50° 10 kt | 1003.7 | ||||
| 00:50 UTC | 90° 7 kt | 1004.4 | ||||
| 00:53 UTC | 61 | 58 | 90° 4 kt | 1004.7 | ||
| 00:55 UTC | 40° 2 kt | 1004.7 | ||||
| 01:00 UTC | 350° 5 kt | 1005.4 | ||||
| 01:05 UTC | 50° 5 kt | 1005.1 | ||||
| 01:10 UTC | 60° 5 kt | 1004.7 | ||||
| 01:12 UTC | 61 | 58 | 50° 7 kt | 1005.1 | ||
| 01:15 UTC | 60° 9 kt | 1005.1 | ||||
| 01:20 UTC | 50° 7 kt | 1004.7 | ||||
| 01:25 UTC | 40° 5 kt | 1004.7 | ||||
| 01:30 UTC | 100° 5 kt | 1004.7 | ||||
| 01:35 UTC | 50° 8 kt | 1004.7 | ||||
| 01:40 UTC | 70° 8 kt | 1004.7 | ||||
| 01:45 UTC | 60° 5 kt | 1004.4 | ||||
| 01:50 UTC | 40° 8 kt | 1004.7 | ||||
| 01:53 UTC | 60 | 57 | 40° 6 kt | 1004.7 | ||
| 01:55 UTC | 40° 5 kt | 1004.1 | -RA | |||
| 02:00 UTC | 50° 10 kt | 1005.4 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 112 km away, was scanning. The volume nearest the touchdown began at 00:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:12 UTC | HAIL 0.7 | 1 E Cherokee | Colbert, AL | |
| 21:25 UTC | TSTM WND DMG | 1 Nw Tuscumbia | Colbert, AL | A ROOF WAS BLOWN OFF OF AN OUTDOOR STORAGE BUILDING. |
| 21:25 UTC | TSTM WND DMG | 1 Wsw Sheffield | Colbert, AL | ROOF BLOW OFF AN OUTDOOR STORAGE BUILDING. |
| 22:03 UTC | TSTM WND DMG | 4 Wsw Lester | Limestone, AL | TREES AND POWERLINES DOWN ALONG PERSIMMONS TREE RD. |
| 22:07 UTC | TSTM WND DMG | 3 Se Lester | Limestone, AL | TREES DOWN AND ROOF DAMAGE SOUTH OF THE STATE LINE IN LIMESTONE COUNTY ALONG MINOR HILL RD. |
| 23:05 UTC | TSTM WND DMG | 2 Sse Muscle Shoals | Colbert, AL | TREES DOWN AND SOME DEBRIS IN ROADWAY ON WILSON DAM RD AT SHOALS VILLA TRAILER PARK. |
| 23:33 UTC | TSTM WND DMG | 4 Ne Leighton | Colbert, AL | POWER POLES DOWN AT ABBIE CHURCH. |
| 23:33 UTC | TSTM WND DMG | 6 N Town Creek | Lawrence, AL | MULTIPLE TREES DOWN NORTH OF TOWN CREEK NEAR HIGHWAY 101. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2022 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of January 1, 2022
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 1 | 9:21 AM CST | EF2 | Christian, KY | 1.1 | 125 | $600,000 | ||
| January 1 | 10:52 AM CST | EF0 | Hart, KY | 0.3 | 50 | |||
| January 1 | 11:16 AM CST | EF0 | Todd, KY | 5.9 | 100 | $3,000 | ||
| January 1 | 12:22 PM EST | EF1 | Taylor, KY | 6.4 | 100 | |||
| January 1 | 12:49 PM EST | EF1 | Marion, KY | 0.3 | 50 | |||
| January 1 | 11:52 AM CST | EF0 | Warren, KY | 0.4 | 75 | |||
| January 1 | 1:00 PM EST | EF1 | Taylor, KY | 6.4 | 350 | |||
| January 1 | 12:17 PM CST | EF1 | Barren, KY | 10.6 | 150 | |||
| January 1 | 1:49 PM EST | EF1 | Madison, KY | 1.8 | 125 | |||
| January 1 | 1:59 PM EST | EF1 | Estill, KY | 1.1 | 140 | $40,000 | ||
| January 1 | 4:04 PM CST | EF1 | Limestone, AL to TN | 16.7 | 150 | $50,000 | ||
| January 1 | 6:15 PM CST | EF0 | Madison, AL | 9.6 | 30 | 1 | ||
| January 1 | 7:24 PM CST | EF0 | Madison, AL | 3.7 | 150 | $1,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.